Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 72, NWS Bismarck, ND

June 3, 2006McIntosh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 3, 2006, 8:17 PM CDT for McIntosh County, North Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2006, 8:17 PM CDT (01:17 UTC)
Expired
Jun 3, 2006, 8:50 PM CDT
In force
33 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County McIntosh County, ND

The radar

The Aberdeen radar (KABR), 106 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 4:42 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 750 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
750 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
2486 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 040117
SVRBIS
NDC051-040215-
/O.NEW.KBIS.SV.W.0072.060604T0117Z-060604T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
817 PM CDT SAT JUN 3 2006

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 915 PM CDT

* AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR VENTURIA...OR
  ABOUT 62 MILES NORTHWEST OF ABERDEEN...AND MOVING NORTHEAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VENTURIA AROUND 830 PM CDT...
  ASHLEY AROUND 850 PM CDT...

LAT...LON 4596 9971 4595 9922 4627 9902 4627 9956

$$

JV
1 follow-up statement
000 
WWUS53 KBIS 040150
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
849 PM CDT SAT JUN 3 2006

NDC051-040159-
/O.CAN.KBIS.SV.W.0072.000000T0000Z-060604T0215Z/
MCINTOSH ND-
849 PM CDT SAT JUN 3 2006

...THE SEVERE THUNDERSTORM WARNING FOR MCINTOSH COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A 
SIGNIFICANT THREAT. THE STORM REMAINS ALONG THE SOUTH DAKOTA BORDER 
SOUTH OF ASHLEY. EXPECT SMALL HAIL...SOME HEAVY RAIN...AND GUSTY 
WINDS FROM THIS STORM ALONG THE SOUTHERN BORDER OF MCINTOSH COUNTY 
THROUGH 915 PM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4596 9971 4595 9922 4627 9902 4627 9956

$$

JV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:40 PM CDT, 5 hours 37 minutes earlier.

Area forecast discussion, Jun 3, 2:40 PM CDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
240 PM CDT SAT JUN 3 2006

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

FRONT AT 19Z WAS NEARING A WILLISTON-HETTINGER LINE AND PROGRESSING
INTO MORE UNSTABLE AIR. SHOWALTER INDEX THIS EVENING IS FORECAST TO
BE IN THE -3 TO -5 RANGE OVER SOUTH CENTRAL NORTH DAKOTA WITH LIFTED
INDICES IN THE SAME RANGE. THE BRN (BULK RICHARDSON NUMBER) FORECAST
FOR THE EVENING LOOKS TO BE SUPPORTING MORE OF A MULTICELLULAR TYPE
FOR STORMS OVER SUPERCELLULAR. THE SWEAT (SEVERE WEATHER THREAT)
INDEX SUGGESTS THE BETTER CHANCES FOR SEVERE WEATHER TO BE JUST EAST
OF BISMARCK...THROUGH THE JAMESTOWN AREA...AND INTO SOUTH DAKOTA.
THIS IS REASONABLE BASED PARTIALLY ON HIGHER LOW LEVEL MOISTURE.

WILL KEEP THUNDERSTORM CHANCES IN FOR TONIGHT...POSSIBLY SEVERE
CENTRAL AND EAST...BEST CHANCES AS STATED ABOVE. AS FRONT PUSHES
THROUGH WESTERN NORTH DAKOTA THE RISK OF STORMS WILL DECREASE AS THE
EVENING WEARS ON FROM WILLISTON TO DICKINSON. FRONT IS FORECAST TO
WASH OUT IN THE EAST BEFORE THE NEXT ONE KICKS THE ENTIRE SYSTEM
EAST SUNDAY NIGHT AND MONDAY. MOST OF SUNDAY LOOKS DRY...BETWEEN
FRONTS...FOLLOWED BY THE NEXT RISK SUNDAY NIGHT. AS THAT SUNDAY
NIGHT FRONT SHIFTS ACROSS THE STATE IT ENCOUNTERS LESS UNSTABLE AIR.
WILL EXPECT STORMS TO FIRE IN MONTANA LATE SUNDAY AND WEAKEN AS THEY
MOVE INTO CENTRAL NORTH DAKOTA.

TEMPERATURES 5 TO 10 DEGREES ON THE HIGH SIDE OF NORMAL THROUGH THE
SHORT TERM.

.LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT
WEDNESDAY AND THURSDAY THE H500 RIDGE IS STRONG ACROSS THE CENTRAL
CONUS AS A LARGE LONGWAVE LOW/TROUGH IS OFF THE WEST COAST OF NORTH
AMERICA. NORTH DAKOTA IS ON THE COOLER SIDE OF THE RIDGE WITH
CANADIAN HIGH PRESSURE KEEPING HIGH TEMPERATURES IN THE 70S TO LOWER
80S.

BY FRIDAY THE WEST COAST LOW IS PROGRESSING ACROSS THE
ROCKIES AND BY FRIDAY NIGHT THE H500 RIDGE AXIS HAS MOVED EAST
ACROSS THE STATE AND SOUTHWEST FLOW ALOFT IS BRINGING A SERIES OF
SHORTWAVE IMPULSES ACROSS THE REGION. HAVE KEPT THE MENTION OF
THUNDERSTORMS FRIDAY NIGHT THROUGH SATURDAY NIGHT WITH THIS SYSTEM.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

JPM/JV
Hazardous weather outlook, Jun 3, 4:22 AM CDT, 15 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
422 AM CDT SAT JUN 3 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-040930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
422 AM CDT SAT JUN 3 2006 /322 AM MDT SAT JUN 3 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WESTERN NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS IN THE WEST THIS AFTERNOON AND
WEST AND CENTRAL TONIGHT AS A LOW PRESSURE TROUGH MOVES ACROSS
THE FORECAST AREA. IF ANY THUNDERSTORMS DEVELOP...SOME COULD
BECOME SEVERE WITH LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AS ANOTHER LOW
PRESSURE TROUGH MOVES ACROSS THE FORECAST AREA. IF THUNDERSTORMS
DEVELOP...SOME COULD BECOME SEVERE WITH LARGE HAIL AND STRONG
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
AGAIN SUNDAY NIGHT.

In the hours before

Local storm report, Jun 3, 5:03 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
503 PM CDT SAT JUN 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             NEW SALEM               46.84N 101.42W
06/03/2006  E1.00 INCH       MORTON             ND   NWS EMPLOYEE

&&

SWICHE
Local storm report, Jun 3, 7:20 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
720 PM CDT SAT JUN 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     TSTM WND GST     MINOT                   48.23N 101.30W
06/03/2006  M58 MPH          WARD               ND   ASOS

            KMOT

0717 PM     HAIL             2 SE MINOT              48.21N 101.27W
06/03/2006  E0.88 INCH       WARD               ND   PUBLIC

&&

SWICHE
Local storm report, Jun 3, 7:37 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
737 PM CDT SAT JUN 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     TSTM WND GST     3 S GLENBURN            48.47N 101.22W
06/03/2006  E55 MPH          RENVILLE           ND   LAW ENFORCEMENT

            POSSIBLE GUSTNADO.

&&

SWICHE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:31 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Renville59 min
Jun 3, 10:33 PM CDTFlash Flood WarningBISStutsman3 hr
Jun 3, 11:44 PM CDTFlash Flood WarningBISFoster3 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.